Alert archive / Illinois / Flash Flood Warnings in 2014
Flash Flood Warning 8, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at May 20, 2014, 9:33 PM CDT for Cook County, Illinois; Lake County, Indiana. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2014, 9:33 PM CDT (02:33 UTC)
- Expired
- May 21, 2014, 3:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cook County, IL, Lake County, IN
The radar
The Chicago radar (KLOT), 34 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 9:34 PM CDT | FLOOD | Hazel Crest, IL | THREE AND A HALF FEET OF STANDING WATER AT 175TH ST AND AHSLAND AVE - CARS STUCK IN WATER. |
| May 20, 9:40 PM CDT | HEAVY RAIN 1.28 | 3 Sw Midway Airport, IL | 0.75 IN 30 MINUTES AND PEAK WIND 40 MPH FROM SOUTH |
| May 20, 9:46 PM CDT | FLASH FLOOD | Crestwood, IL | WATER UNDER BRIDGE...VIADUCT IMPASSABLE AT 159TH AND CICERO |
| May 20, 9:48 PM CDT | FLOOD | Munster, IN | NEAR 45TH AND CALUMET...1.5 FEET OF STANDING WATER IN PARKING LOT. |
| May 20, 10:33 PM CDT | FLOOD | Munster, IN | AT FISHER AND WHITE OAK - 12 FEET OF WATER UP TO BRIDGE UNDERPASS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1813 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
239
WGUS53 KLOT 210233
FFWLOT
ILC031-INC089-210830-
/O.NEW.KLOT.FF.W.0008.140521T0233Z-140521T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
933 PM CDT TUE MAY 20 2014
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LAKE COUNTY IN NORTHWEST INDIANA...
SOUTHERN COOK COUNTY IN NORTHEAST ILLINOIS...
* UNTIL 330 AM CDT
* AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES THAT IN EXCESS OF 2 INCHES OF RAIN
HAS FALLEN OVER THE AREA
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALSIP...BLUE ISLAND...BROOKFIELD...BURNHAM...CALUMET CITY...
CHATHAM...CHICAGO HEIGHTS...DOLTON...EAST CHICAGO...FLOSSMOOR...
GARY...GLENWOOD...GRIFFITH...HAMMOND AND HIGHLAND.
FLOODING HAS BEEN REPORTED IN NAPERVILLE AND ON INTERSTATE 55 NEAR
ROUTE 83 WITH SOME LANES IMPASSABLE.
OTHER LOCATIONS AFFECTED...
BROOKFIELD ZOO...FIRST MIDWEST BANK AMPHITHEATRE...INDIANA UNIVERSITY
NORTHWEST...MORAINE VALLEY COMMUNITY COLLEGE...PRAIRIE STATE
COLLEGE...PURDUE UNIVERSITY CALUMET...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 4148 8722 4147 8775 4150 8779 4156 8779
4156 8785 4161 8791 4164 8791 4165 8802
4168 8803 4169 8796 4173 8791 4173 8788
4185 8787 4174 8752 4169 8749 4167 8741
4165 8742 4162 8732 4163 8723
$$
KREIN2 follow-up statements
948
WGUS73 KLOT 210329
FFSLOT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1029 PM CDT TUE MAY 20 2014
ILC031-INC089-210830-
/O.CON.KLOT.FF.W.0008.000000T0000Z-140521T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COOK IL-LAKE IN-
1029 PM CDT TUE MAY 20 2014
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN LAKE AND
SOUTHERN COOK COUNTIES UNTIL 330 AM CDT...
AT 1024 PM CDT...WEATHER SPOTTERS REPORTED THUNDERSTORMS HAD
PRODUCED VERY HEAVY RAINFALL ACROSS THE WARNED AREA EARLIER THIS
EVENING. RAINFALL TOTALS THROUGH 1030 PM CDT HAVE RANGED BETWEEN 2
TO 3 INCHES...WITH A FEW LOCATIONS RECEIVING OVER 1 INCH WITHIN 30
MINUTES...WHICH HAS RESULTED IN SOME ROADS BEING CLOSED AND
UNDERPASSES BEING FLOODED.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALSIP...BLUE ISLAND...BROOKFIELD...BURNHAM...CALUMET CITY...
CHATHAM...CHICAGO HEIGHTS...DOLTON...EAST CHICAGO...FLOSSMOOR...
GARY...GLENWOOD...GRIFFITH...HAMMOND AND HIGHLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE ELEVATED LEVELS ON SMALL
CREEKS AND STREAMS...PONDING OF WATER ON ROADS...URBAN AREAS...
HIGHWAYS... UNDERPASSES AND LOW LYING AREAS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4148 8722 4147 8775 4150 8779 4156 8779
4156 8785 4161 8791 4164 8791 4165 8802
4168 8803 4169 8796 4173 8791 4173 8788
4185 8787 4174 8752 4169 8749 4167 8741
4165 8742 4162 8732 4163 8723
$$
BEACHLER074
WGUS73 KLOT 210443
FFSLOT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1143 PM CDT TUE MAY 20 2014
ILC031-INC089-210458-
/O.CAN.KLOT.FF.W.0008.000000T0000Z-140521T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COOK IL-LAKE IN-
1143 PM CDT TUE MAY 20 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN LAKE AND
SOUTHERN COOK COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA ARE BEGINNING TO RECEDE...ENDING THE
FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO
YOUR LOCAL LAW ENFORCEMENT AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN CHICAGO.
&&
LAT...LON 4148 8722 4147 8775 4150 8779 4156 8779
4156 8785 4161 8791 4164 8791 4165 8802
4168 8803 4169 8796 4173 8791 4173 8788
4185 8787 4174 8752 4169 8749 4167 8741
4165 8742 4162 8732 4163 8723
$$
BMDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 20, 8:32 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 20, 8:32 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 832 PM CDT TUE MAY 20 2014 .MESOSCALE DISCUSSION... 830 PM CDT ONE LARGE HP SUPERCELL CONTINUES TO MOVE EAST-SOUTHEAST ACROSS FAR NORTHERN WILL AND INTO CENTRAL/SOUTHERN COOK COUNTY AT 820 PM CDT. RADAR SHOWS A STRONG BUT BROAD CIRCULATION WITH AN IMPRESSIVE WIND MAX ON THE LOWEST SCANS. LOOP OF MDW TDWR SHOWS MULTIPLE OCCLUSIONS OF THE RFD WHILE MESO NET SITES SHOW THAT THE OUTFLOW IS RATHER COOL WHICH COMBINED WITH THE BROAD CIRCULATION SUPPORTS A LOW BUT NOT NECESSARILY ZERO TORNADO THREAT. THIS LOW THREAT WILL TRANSLATE DOWNSTREAM ACROSS SOUTHERN COOK COUNTY IN THE NEAR TERM...WITH LAKE COUNTY INDIANA CERTAINLY IN THE THREAT AREA DEPENDING ON EVOLUTION ACROSS COOK. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL ARE STILL THE MAIN THREAT. OTHERWISE MOIST MID LEVEL WAA CONTINUES TO STREAM NORTHEASTWARD INTO THE FORECAST AREA WHICH WILL LIKELY RESULT IN AT LEAST CONTINUED SCATTERED CONVECTIVE DEVELOPMENT ACROSS NORTHEAST IL...WHILE THE BIGGER SUPERCELL AND ANY ASSOCIATED NEW DEVELOPMENT TRACK INTO NORTHWEST INDIANA. BEYOND THAT THE SYNOPTIC BOUNDARY REMAINS STRETCHED ACROSS CENTRAL IOWA WITH SEVERAL OTHER SUPERCELLS LINED UP ALONG IT. TRAJECTORY OF THESE WOULD TAKE THEM INTO THE NORTHERN CWA WITH THE NEAREST CELL NEARING LEE/OGLE COUNTY. EARLIER STORMS ALONG THE SAME TRACK MANAGED TO WEAKEN AS THEY MOVED EAST THANKS TO WORKED OVER AIR SO THIS MAY BE THE TREND. SEVERAL ADDITIONAL WAVES OF CONVECTION ARE POSSIBLE INTO THE OVERNIGHT HOURS AS WHAT APPEARS TO BE A MID LEVEL WAVE ACROSS CENTRAL IOWA TRACKS EASTWARD. MDB && .DISCUSSION... 318 PM CDT MAIN FORECAST ISSUES REVOLVE AROUND SHORT TERM...IN PARTICULAR THE INITIATION AND EVOLUTION OF POTENTIALLY SEVERE CONVECTION ACROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT. FAIRLY HIGH PROBABILITY OF SEVERE WATCH BEING ISSUED FOR THE AREA IN THE NEXT COUPLE OF HOURS. AT 20Z...SURFACE OBS AND VISIBLE SATELLITE INDICATED A WEAK COLD FRONT STRETCHING FROM NEAR MILWAUKEE...TO JUST SOUTH OF DUBUQUE AND BACK ACROSS SOUTHWEST IOWA. SATELLITE OBSERVED CUMULUS CLOUD FIELD SUGGESTS CONVECTIVE INITIATION IS PERHAPS MOST LIKELY OVER SOUTHEAST WISCONSIN NEAR INTERSECTION OF FRONT AND WEAK LAKE BREEZE BOUNDARY AND ALSO BACK ALONG THE FRONT INTO EASTERN IA WHERE CU HAS DEVELOPED MORE RAPIDLY IN LAST HOUR OR SO. 12Z SOUNDINGS FROM ACROSS THE REGION AND UPSTREAM SITES DEPICTED VERY STEEP MID-LEVEL LAPSE RATES AND PRESENCE OF EML...WITH RATHER DRY MOISTURE PROFILES. BATTLE BETWEEN CAPPING EML AND MOIST CONVERGENCE ALONG AFOREMENTIONED BOUNDARIES APPEARS POISED TO PLAY OUT ACROSS THE AREA IN THE NEXT COUPLE OF HOURS...WITH CONVECTION-ALLOWING HIGH-RES MODEL GUIDANCE GENERALLY IN SUPPORT OF DEVELOPING THUNDERSTORMS ALONG THE FRONT LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH STORMS EVOLVING EAST AND SOUTHEAST ACROSS THE WFO LOT CWA. EFFECTIVE BULK SHEAR IN THE 35-45 KT RANGE MLCAPES AROUND 2000 J/KG SHOULD SUPPORT SUPERCELL STRUCTURES...WITH UNIDIRECTIONAL WIND PROFILES AND DRY MID-LEVEL AIR LIKELY TO SUPPORT DAMAGING WIND THREAT...AS WELL AS LARGE HAIL POTENTIAL WITH THE STEEP LAPSE RATES. WHILE SOUNDINGS FAIRLY DRY ABOVE THE BOUNDARY LAYER...WIDESPREAD HEAVY RAINFALL NOT LIKELY. HOWEVER...WEST-EAST BOUNDARY ORIENTATION (FUTURE OUTFLOW AND WEAK FRONT) COULD SUPPORT SOME TRAINING/BACK-BUILDING OF CONVECTION WHICH COULD POSE A LOCALLY HEAVY RAINFALL/FLOODING THREAT. CONVECTION SHOULD SHOW A GRADUAL DIURNAL DECREASE LATE TONIGHT...THOUGH WILL LIKELY CONTINUE AS IT EVOLVES OFF TO THE EAST/SOUTHEAST OF THE CWA THROUGH EARLY WEDNESDAY MORNING IN ASSOCIATION WITH MID-LEVEL SHORT WAVE APPROACHING LATER TONIGHT FROM NEBRASKA. ON WEDNESDAY...FRONT CONTINUES TO SAG ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. FRONT AND RENEWED CONVECTIVE DEVELOPMENT WILL BE FOCUSED IN FAR SOUTH PORTION OF CWA AS DESTABILIZATION OCCURS DURING MIDDAY AND AFTERNOON HOURS. SHEAR/CAPE BALANCE AGAIN INDICATES SEVERE THREAT...THOUGH MAINLY OFF TO THE SOUTH/SOUTHEAST OF THE CWA AS STORMS MATURE IN THE AFTERNOON. ONCE FRONT CLEARS TO THE SOUTH BY WEDNESDAY EVENING...QUIET WEATHER APPEARS IN STORE THROUGH THE END OF THE WEEK AS HIGH PRESSURE BUILDS ACROSS THE UPPER MIDWEST. AFTER SUMMER-LIKE MID-80S TODAY...TEMPS WILL SETTLE BACK INTO THE 70S WITH 60S ALONG THE LAKE WITH NORTH-NORTHEAST WINDS THROUGH FRIDAY. GRADUAL WARMING INTO THE MEMORIAL DAY WEEKEND LOOKS ON TRACK WITH DIMINISHING LAKE INFLUENCE. 80S LOOK TO RETURN SUNDAY AND ESPECIALLY MONDAY...WITH SOME INDICATION WE COULD BE APPROACHING 90 DEGREES ESPECIALLY ACROSS OUR SOUTHEAST CWA. MAIN QUESTION IN LATER PERIODS WILL BE RETURN OF SHRA/TSRA THREAT AS UPPER RIDGE FORMS OVERHEAD AND EVENTUALLY SHIFTS EAST OF THE CWA. TSRA THREAT APPEARS TO GRADUALLY INCREASE ACROSS WEST/NORTHWEST PORTIONS OF CWA LATER SUNDAY INTO TUESDAY...THOUGH LIKELY TO BE A FEW PERIODS WITHIN OTHERWISE MANY DRY HOURS. MOST OF MEMORIAL DAY HOLIDAY WEEKEND SHOULD BE PRETTY DECENT FOR OUTDOOR PLANS. RATZER && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 00Z... * THUNDERSTORMS THIS EVENING. * POTENTIAL FOR MVFR VSBY/CIGS OVERNIGHT. BMD //DISCUSSION...UPDATED 00Z... LINE OF THUNDERSTORMS HAS ALREADY FIRED FROM WESTERN IOWA EAST ALONG THE IL/WI STATE LINE. INDIVIDUAL CELLS ARE EXPECTED TO MOVE EAST THIS EVENING...HOWEVER THE LINE IS EXPECTED TO SLOWLY SAG SOUTHWARD WITH ADDITIONAL DEVELOPMENT OCCURRING NEAR THE OVER THE TERMINALS THIS EVENING. UNLESS THE LINE ACCELERATES...THERE COULD BE A 3-4 HOUR WINDOW OF TRAINING THUNDERSTORMS ACROSS THE TERMINALS. SOME OF THE STRONGEST THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. SOME MODELS/GUIDANCE POINT TO A WINDOW OF POTENTIAL MVFR CIGS DEVELOPING OVERNIGHT...ROUGHLY 09Z TO 14Z GIVE OR TAKE AN HOUR OR TWO...HOWEVER CONFIDENCE REMAINS LOW ON WHETHER OR NOT THIS WILL MATERIALIZE SO WILL MAINTAIN A SCT015 IN THE MEANTIME. MIST/FOG REMAINS A POSSIBILITY THOUGH REDUCING VSBY TO MVFR. WINDS EXPECTED BECOME LIGHT AND VARIABLE FOR A PERIOD EARLY WEDNESDAY MORNING...THEN SHOULD BECOME WNW TO NW DURING THE DAY WEDNESDAY AS THE FRONT SINKS INTO CENTRAL ILLINOIS. BMD //ORD AND MDW CONFIDENCE...UPDATED 00Z... * MEDIUM HIGH-CONFIDENCE IN TSRA/TIMING. * LOW CONFIDENCE IN MVFR CIGS OVERNIGHT. BMD //OUTLOOK FOR ORD/MDW FOR 12Z THURSDAY-12Z TUESDAY...UPDATED 00Z... THURSDAY THROUGH SUNDAY...VFR. MONDAY...CHC TSRA. BMD && .MARINE... 216 PM CDT LOW PRESSURE ACROSS NORTHERN MINNESOTA IS LIFTING A WARM FRONTAL BOUNDARY NORTHWARD ACROSS THE LAKE THIS AFTERNOON. IN THE WAKE OF THIS BOUNDARY...A WARM AND MOIST AIRMASS IS LIFTING NORTHWARD ACROSS THE COOL LAKE WATERS. THIS WILL INCREASE THE THREAT FOR FOG ACROSS THE LAKE TONIGHT. OTHERWISE...THE MAIN THREAT TONIGHT...MAINLY ACROSS THE SOUTHERN PORTION OF THE LAKE WILL BE STRONG TO SEVERE THUNDERSTORMS. THE ATMOSPHERE WILL BE SUPPORTIVE OF STORMS CAPABLE OF PRODUCING WINDS IN EXCESS OF 50 KT AND LARGE HAIL. THE MAIN THREAT LOOKS TO BE THIS EVENING. HIGH PRESSURE WILL GRADUALLY BUILD SOUTHEASTWARD OVER THE LAKE BY FRIDAY. A PERIOD OF NORTHERLY WINDS ARE LIKELY PRIOR TO THE ARRIVAL OF THE SURFACE HIGH. HOWEVER...WINDS ARE EXPECTED TO SHIFT BACK OUT OF THE SOUTH AND WILL LIKELY INCREASE SOME LATER IN THE WEEKEND INTO EARLY NEXT WEEK AS THE SURFACE HIGH SHIFTS EASTWARD ACROSS THE OHIO VALLEY. KJB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 20, 5:49 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 549 PM CDT TUE MAY 20 2014 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 212300- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 549 PM CDT TUE MAY 20 2014 /649 PM EDT TUE MAY 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH: HAIL TO THE SIZE OF GOLF BALLS. DAMAGING WINDS. ISOLATED FLASH FLOODING. AN OUTSIDE CHANCE OF A TORNADO. AREAS AFFECTED AND TIMING: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY THIS EVENING ACROSS FAR NORTHERN ILLINOIS AND EXPAND IN COVERAGE THROUGH THE EVENING ACROSS MUCH OF NORTH CENTRAL AND NORTHEAST ILLINOIS...AND INTO NORTHWEST INDIANA. STORMS WILL SLOWLY DIMINISH IN COVERAGE AND INTENSITY OVERNIGHT. THE SEVERE WEATHER THREAT LOOKS TO BE AT ITS PEAK ALONG...AND NORTH OF INTERSTATE 80...AND MAINLY BETWEEN 6 PM AND 1 AM. DISCUSSION: A WEAK COLD FRONT WILL MOVE SLOWLY SOUTHEAST INTO THE AREA THIS EVENING. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ALONG OR JUST AHEAD OF THE FRONT ACROSS FAR NORTHERN ILLINOIS LATE THIS AFTERNOON. THESE INITIAL STORMS WILL BE CAPABLE OF LARGE HAIL AND STRONG WINDS...ALONG WITH AN OUTSIDE CHANCE OF A TORNADO. AS WINDS ALOFT INCREASE THIS EVENING STORMS WILL LIKELY ORGANIZE AND HAVE THE GREATEST POTENTIAL OF PRODUCING STRONG WINDS AS THEY EVOLVE SOUTHEAST ACROSS THE REGION...INCLUDING ACROSS THE CHICAGO METRO AREA. THE STORMS WILL MAINTAIN A HAIL THREAT AS WELL AS AN ISOLATED FLASH FLOOD THREAT...AS IT IS POSSIBLE FOR A SEVERAL HOUR PERIOD OF STORMS IN SOME COMMUNITIES. STORMS SHOULD SLOWLY DIMINISH IN INTENSITY OVERNIGHT...WITH A SLOW PROGRESSION SOUTHWARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 80 ON WEDNESDAY. SOME OF THESE STORMS COULD AGAIN BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS FROM ANY SEVERE STORMS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL ILLINOIS SUNDAY AND SUNDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE NORTH OF INTERSTATE 80 ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH TONIGHT...ESPECIALLY IN AREAS NORTH OF INTERSTATE 80. && LMZ740>745-212300- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 549 PM CDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS COULD BE SEVERE...PRODUCING WINDS OVER 50 KNOTS AND LARGE HAIL. PATCHY DENSE FOG IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-212300- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 549 PM CDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS. A FEW OF THESE STORMS COULD BE SEVERE ACROSS THE SOUTHERN THIRD OF THE LAKE...PRODUCING WINDS IN EXCESS OF 50 KNOTS AND LARGE HAIL. AREAS OF DENSE FOG IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. && BEACHLER VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
In the hours before
Local storm report, May 20, 9:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
912 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL OAK FOREST 41.61N 87.75W
05/20/2014 E1.00 INCH COOK IL TRAINED SPOTTER
159TH ST AND CENTRAL AVE.
&&
BNLocal storm report, May 20, 9:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
913 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL HOMEWOOD 41.56N 87.66W
05/20/2014 E2.00 INCH COOK IL TRAINED SPOTTER
AT LEAST 2 INCH DIAMETER HAIL
&&
IZZILocal storm report, May 20, 9:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
916 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL HOMEWOOD 41.56N 87.66W
05/20/2014 E1.50 INCH COOK IL TRAINED SPOTTER
AT 186TH ST AND DIXIE HWY.
&&
BNLocal storm report, May 20, 9:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
917 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HEAVY RAIN OAK LAWN 41.72N 87.75W
05/20/2014 M0.90 INCH COOK IL TRAINED SPOTTER
RAINFALL IN 45 MINUTES ALONG WITH PEA SIZE HAIL AND 40
MPH WINDS.
&&
BNLocal storm report, May 20, 9:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
926 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 1 WSW BURR RIDGE 41.74N 87.94W
05/20/2014 DUPAGE IL BROADCAST MEDIA
FLASH FLOODING ON I-55 NEAR ROUTE 83 LANES IMPASSABLE
&&
IZZILocal storm report, May 20, 9:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
933 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM FLOOD HOMEWOOD 41.56N 87.66W
05/20/2014 COOK IL TRAINED SPOTTER
ONE AND A HALF FOOT STANDING WATER AT RIDGE RD AND
HARWOOD.
&&
BNThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:11 PM CDT | Special Marine Warning | LOT | 3 hr | |
| May 20, 7:14 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane, Kendall | 46 min |
| May 20, 7:20 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 55 min |
| May 20, 7:23 PM CDT | Severe Thunderstorm Warning | LOT | Lake, McHenry | 52 min |
| May 20, 7:40 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kane, Kendall, Will | 50 min |
| May 20, 8:03 PM CDT | Areal Flood Advisory | LOT | Cook, DuPage, Kane | 6 hr |
| May 20, 8:10 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Will | 65 min |
| May 20, 8:32 PM CDT | Flash Flood Warning | LOT | Cook, DuPage | 3 hr |
| May 20, 9:05 PM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle | 55 min |
| May 20, 9:11 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 79 min |
| May 20, 9:16 PM CDT | Areal Flood Advisory | LOT | Cook, Will | 6 hr |
| May 20, 9:51 PM CDT | River Flood Advisory | LOT | Lake | 49 hr |
| May 20, 10:03 PM CDT | Special Weather Statement | LOT | Winnebago | 27 min |
| May 20, 10:05 PM CDT | River Flood Warning | LOT | Kane, Kendall | 63 hr |
| May 20, 10:05 PM CDT | Special Weather Statement | LOT | Cook | 25 min |
| May 20, 10:13 PM CDT | Severe Thunderstorm Warning | LOT | Ogle | 47 min |
| May 20, 10:21 PM CDT | River Flood Warning | LOT | Will | 28 hr |
| May 20, 10:32 PM CDT | Special Weather Statement | LOT | Cook | 13 min |
| May 20, 10:34 PM CDT | Special Marine Warning | LOT | 116 min | |
| May 20, 10:57 PM CDT | Special Weather Statement | LOT | McHenry | 33 min |
| May 20, 11:36 PM CDT | Special Weather Statement | LOT | Cook | 24 min |
| May 20, 11:59 PM CDT | Special Marine Warning | LOT | 61 min | |
| May 21, 3:01 AM CDT | Marine Dense Fog Advisory | LOT | 12 hr | |
| May 21, 3:46 AM CDT | Special Weather Statement | LOT | Lee | 29 min |
| May 21, 4:12 AM CDT | Special Weather Statement | LOT | LaSalle | 33 min |
| May 21, 4:37 AM CDT | Special Weather Statement | LOT | Kendall | 38 min |
| May 21, 9:12 AM CDT | Dense Fog Advisory | LOT | Lake | 3 hr |
| May 21, 9:39 AM CDT | River Flood Advisory | LOT | Kane, Kendall | 3 days |
| May 21, 3:23 PM CDT | Special Weather Statement | LOT | Ford | 22 min |
| May 21, 3:26 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 64 min |
| May 20, 10:10 PM CDT | Severe Thunderstorm Warning | LOT | Porter | 65 min |
| May 20, 10:54 PM CDT | River Flood Advisory | LOT | Lake | 36 hr |
Nearby
Flash Flood Warnings in Illinois, 2014Flash Flood Warnings in Indiana, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.